Kentucky, 2024

Damaging Wind in Kentucky, February 10, 2024

February 10, 2024 · NWS ILN · 1 event in 1 county or zone

Scattered thunderstorms moved through the Ohio Valley during the early morning hours as a low pressure system moved through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms moved through the Ohio Valley during the early morning hours as a low pressure system moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 10, 3:16 AM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Feb 10, 3:16 AM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
316 AM EST Sat Feb 10 2024

.SYNOPSIS...
Weak low pressure and a cold front will move east across the
area today. Another low pressure system will move across the
Tennessee Valley tonight and then off the North Carolina coast
on Sunday. High pressure will briefly visit the region Sunday
night. Yet another low pressure system is forecast to move
northeast through the Tennessee and Ohio Valley Monday into
Monday night.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A weak area of low pressure rippling along an advancing cold
front will move east across the our forecast area, mainly this
morning. Lift from an embedded s/wv and lift from a focused low
level jet along the Ohio River will bring a brief period of
showers, and perhaps a few thunderstorms.

For this afternoon, the cold front will be pushing east out of
the area with drier air filtering into the the region from the
northwest. Skies will vary from partly to mostly cloudy. Highs
will range from the lower 50s northwest to the lower 60s south
and east.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Another low pressure system is poised to ripple northeast
across the Tennessee Valley tonight. The pcpn shield (rain)
associated with this system (mid level frontogenesis) is
expected to reach our southern forecast area overnight, mainly
along and south of the Ohio River. The remainder of the forecast
area will see dry conditions but mostly cloudy to overcast
skies. Lows will range from the lower 30s northwest to the lower
40s along and south of the Ohio River.

On Sunday, aforementioned low will move off the North Carolina
coast. Precipitation shield will move away as well, with rain
exiting the southern CWFA during the morning. By afternoon,
surface high pressure will begin to build east into the Great
Lakes. This will allow skies to clear from the northwest. Clouds
should still hold on across our southeast. Highs will range
from the lower to mid 40s north to the lower 50s south.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The Ohio Valley will be just upstream of a robust, H5 trough
carving its way through the central CONUS Sunday night. The
forecast will be dry to start the night, but PoPs are quickly
introduced ahead of this approaching system. A surface low near
the Ark-La-Tex region will begin to translate northeastward
through the day Monday. As this occurs, precip coverage will
increase across our fa. Thermal profiles suggest that rain is
the primary p-type through most of the daytime hours Monday,
especially SE of I-71.

The primary concern with this system will come Monday evening
and Monday night. Models have continued to highlight the
formation of a deformation band on the northwest side of this
surface low, leading to an area of enhanced QPF. While locations
along/southeast of I-71 may primarily observe rain during the
daytime Monday, there is expected to be a rapid transition to
snowfall shortly after sundown with this deformation band.
Bufkit soundings highlight this rapid cooling in thermal
profiles, with the wet bulb temperature quickly dropping to near
or just below the freezing mark with the heavier precip rates.
As such, this will likely initiate a heavy band of snowfall and
lead to rapid accumulations overnight given the lack of
insolation. Models/ensembles have started to trend a bit more
southeastward with this deformation band, now hitting more
counties along/SE of I-71. Locations NW of I-71 will have an
environment that would support snow as the primary p-type for a
longer period, but the forcing starts to weaken the further NW
you go. Will begin to introduce an HWO mention for accumulating
snow potential, but there still remains uncertainty on where
exactly the heaviest band of snow will align itself.

Snow quickly tapers off Tuesday, with a only a brief reprive in
precip chances as another shortwave trough dives southward from
Canada late Wednesday. Additional chances for rain and perhaps
some snow can be expected Wednesday night into Thursday.
Temperatures continue to remain above normal these days, but
some cooler air builds in on Friday behind the shortwave,
placing temperatures near seasonal normals.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
A weak area of low pressure rippling along an advancing cold
front will move east across the terminals between 12Z and 18Z.
Lift from an embedded mid level disturbance and lift from a
focused low level jet along the Ohio River will bring a brief
period of showers, and perhaps a few thunderstorms, this
morning. Ceilings and visibilities will mainly be MVFR, but some
pockets of IFR conditions can not be ruled out. Winds will be
out of the south/southwest around 10 knots.

For this afternoon, the cold front will have moved through.
MVFR ceilings will return back to VFR with northern areas just
seeing mid and high level clouds. Winds will have shifted to the
northwest around 10 knots.

For tonight, clouds will thicken once again as a low pressure
system moves northeast through the Tennessee Valley. It looks
like the northern edge of the precipitation shield with this
system will come as far north as the Ohio River between 03Z
Sunday and 09Z Sunday, then it will begin to pivot east toward
or after 12Z Sunday. Lower MVFR conditions are expected to stay
mainly south of the terminals (KCVG/KILN). Winds will be from
the north between 5 and 10 knots.

OUTLOOK...MVFR to IFR conditions likely Monday into early
Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...Clark
AVIATION...Hickman
Hazardous weather outlook, Feb 10, 3:46 AM EST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
346 AM EST Sat Feb 10 2024

KYZ089-094>100-OHZ026-034-035-111000-
Carroll-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-
Mercer-Auglaize-
346 AM EST Sat Feb 10 2024

This Hazardous Weather Outlook is for northeast Kentucky, northern
Kentucky and west central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ090>093-OHZ042>046-051>056-060>065-
070>074-077>082-088-111000-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Gallatin-Boone-Kenton-Campbell-Darke-Shelby-Logan-Delaware-Miami-
Champaign-Clark-Madison-Licking-Preble-Montgomery-Greene-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
346 AM EST Sat Feb 10 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northern Kentucky, central Ohio, south central
Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Accumulating snowfall is expected late Monday into Monday night.
Snowfall may cause travel impacts Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 10, 5:41 AM EST, 29 minutes before
Special Weather Statement
National Weather Service Wilmington OH
541 AM EST Sat Feb 10 2024

KYZ094-095-101115-
Owen KY-Grant KY-
541 AM EST Sat Feb 10 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN GRANT...
OWEN AND SOUTHWESTERN PENDLETON COUNTIES THROUGH 615 AM EST...

At 541 AM EST, a strong thunderstorm was located over Owenton, moving
east at 50 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Williamstown, Owenton, Corinth, Monterey, Gratz, Elk Lake, Beechwood,
Harmony, Cherry Grove, Long Ridge, Natlee, Squiresville, Keefer, Camp
Northward, New Columbus, Needmore, Elmer Davis Lake, Holbrook,
Lawrenceville, and Cordova.

This includes I-75 in Kentucky between mile markers 144 and 154.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3836 8487 3838 8490 3842 8488 3843 8493
      3845 8491 3846 8492 3845 8494 3843 8494
      3843 8496 3847 8495 3849 8499 3852 8498
      3852 8499 3858 8500 3864 8451 3856 8448
      3851 8448 3849 8456 3835 8474 3834 8479
TIME...MOT...LOC 1041Z 259DEG 43KT 3851 8488

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Clark
Special weather statement, Feb 10, 5:51 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Wilmington OH
551 AM EST Sat Feb 10 2024

INZ080-KYZ090>092-094>096-101130-
Switzerland IN-Boone KY-Pendleton KY-Owen KY-Kenton KY-Gallatin KY-
Grant KY-
551 AM EST Sat Feb 10 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHEASTERN
SWITZERLAND...EASTERN CARROLL...KENTON...SOUTHERN CAMPBELL...SOUTHERN
BOONE...GRANT...OWEN...WESTERN PENDLETON AND GALLATIN COUNTIES
THROUGH 630 AM EST...

At 551 AM EST, strong thunderstorms were located along a line
extending from near Florence to 11 miles south of Owenton, moving
east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Covington, Independence, Erlanger, Edgewood, Elsmere, Taylor Mill,
Williamstown, Walton, Union, Crittenden, Dry Ridge, Warsaw, Owenton,
Florence, Kentucky Speedway, Morgan, Ryland Heights, Glencoe,
Sanders, and Corinth.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 54 and 77.
 I-75 in Kentucky between mile markers 144 and 179.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3836 8487 3838 8490 3842 8488 3843 8492
      3845 8491 3846 8493 3865 8496 3866 8494
      3869 8497 3885 8500 3902 8449 3856 8439
      3856 8441 3854 8442 3853 8445 3854 8447
      3851 8449 3849 8456 3835 8474 3834 8479
TIME...MOT...LOC 1051Z 259DEG 37KT 3879 8497 3838 8491

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Clark

The radar

The Louisville radar (KLVX), 123 km away, was scanning. The volume nearest the first event began at 11:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Owen

When
February 10, 6:10 AM EST to 6:11 AM EST
Where
Owen County, 0.54 mi E of Sweet Owen
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.550, -84.740

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151594.